Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research

Sulfamethoxazole And Hiv

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Trimethoprim/Sulfamethoxazole, Cotrimoxazole

What Is TMP/SMX? TMP/SMX is combination of two antibiotic drugs: trimethoprim andsulfamethoxazole. It is also known as cotrimoxazole. It is soldas Bactrim® (manufactured by Roche) or Septra® (byMonarch Pharmaceuticals). TMP/SMX is sold under many other namesin different parts of the world. Antibiotics fight infections caused by bacteria. TMP/SMX is alsoused to fight some infections caused by protozoa, and someopportunistic infections in...
Ask the Experts

hiv

hi my question is, if i have hiv can i take sulfameth/trimethoprim?...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Sulfamethoxazole/trimethoprim (Bactrim/Septra) is a commonly used antimicrobial in HIV+ patients. It is effective at preventing and treating PCP and MSRA infections among many uses. Rates of side effects are higher in HIV+ patients with... Read more »

What is Sulfameth/trimethoprim?

What is Sulfamethoxazole/trimethoprim used for?...
Brian Conway, M.D.

Response from Brian Conway, M.D.

University of British Columbia
This is a very common antibiotic used for the treatment of many infections, such as those of the urine or respiratory tract. One of its main applications in the setting of HIV infection is as an agent to prevent PCP.... Read more »

sulfameth

what if any are its side effects?...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Sulfamethoxazole in often used (with trimethoprim) in HIV+ patients to treat or prevent a wide variety of infections. The most common side effects are a rash (occasionally severe), gut (nausea, vomiting), itching, fever, low white cell counts and... Read more »

hives and rash

Hello, I have been taking sulfamethoxazole/trimethoprim 800/160 once a day now for over two years, once a day due to my cd4 being 160 and viral load 23,000. I had a slight touch of bronchitis last year as well. Lately I have been getting hives and...
Brian Conway, M.D.

Response from Brian Conway, M.D.

University of British Columbia
It is very unlikely that you are allergic to the sulfa drug after all this time, unless you have recently increased the dose for some reason. It is possible that the rash you describe is due to an allergy to another medication, or perhaps some new... Read more »
Connect With Others

information

Posted by Anonymous, 1 Reply
Exploring: NIAID, NIH, U.S. DHHS

March 2005
HIV Infection and AIDS: An Overview
INTRODUCTION
AIDS (acquired immunodeficiency syndrome) was first reported in the United States in 1981 and has since become a major worldwide epidemic. AIDS is caused by HIV... Read more »

Could it be....

Posted by kel22, 1 Reply
My boyfriend recently found out that he has a MRSA staph infection. He was given a course of sulfamethoxazole 2x a day for 10 days. He began taking the medication and on day 2 he developed chills. Each day as he was taking the medication his... Read more »

Drug Holiday ? Help!

Posted by Anonymous, 5 Replies
I was thinking after reading many post's. and other stories of quitting taking the meds.. I take too many and feel like [censored] most of the time. So I guess what I'm asking is does this sound like a good idea. Has anybody else stopped ... Read more »

Im Alone & Scared in NYC

Posted by Chad_NY, 11 Replies
Im 26 and I tested positive on Dec 29th, 2008. I was in serious disbelief. I live alone and my family is from the caribbean where there is a fear of HIV/AIDS and they brutally beat gay people or kill them. I have no friends and no one to talk too. I... Read more »